Alert archive / Pennsylvania / Red Flag Warnings in 2009
Red Flag Warning 3, NWS State College, PA
NWS State College, PA issued this red flag warning at Apr 28, 2009, 10:43 AM EDT for 25 counties in Pennsylvania. It took effect at Apr 28, 2009, 2:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2009, 10:43 AM EDT (14:43 UTC)
- In effect from
- Apr 28, 2009, 2:00 PM EDT
- Expired
- Apr 28, 2009, 8:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
All 25 counties
Adams County, PA, Bedford County, PA, Blair County, PA, Centre County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, York County, PA
The radar
The State College radar (KCCX), 76 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 2.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2016 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KCTP 281443 RFWCTP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 1043 AM EDT TUE APR 28 2009 PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-290000- /O.NEW.KCTP.FW.W.0003.090428T1800Z-090429T0000Z/ NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON- MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 1043 AM EDT TUE APR 28 2009 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF WINDS GUSTING ABOVE 20 MPH...LOW RELATIVE HUMIDITY...AND VERY WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ DEVOIR
1 follow-up statement
000 WWUS81 KCTP 290009 RFWCTP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 809 PM EDT TUE APR 28 2009 PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-290115- /O.EXP.KCTP.FW.W.0003.000000T0000Z-090429T0000Z/ NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON- MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 809 PM EDT TUE APR 28 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. RAIN MOVING ACROSS THE AREA HAS ALLOWED HUMIDITIES TO RECOVER THIS EVENING. $$ TYBURSKI
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Apr 28, 7:57 AM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 28, 7:57 AM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 757 AM EDT TUE APR 28 2009 .SYNOPSIS... HIGH PRESSURE WILL SLOWLY GIVE WAY TO A COLD FRONT SPREADING EAST- SOUTHEAST FROM THE LOWER GREAT LAKES. THE COLD FRONT WILL MOVE ACROSS THE COMMONWEALTH LATE THIS AFTERNOON INTO TONIGHT...THEN STALL OUT SOUTH OF THE MASON DIXON LINE WEDNESDAY. CANADIAN HIGH PRESSURE WILL MOVE EAST ACROSS NEW ENGLAND BY WEDNESDAY NIGHT...ALLOWING THE FRONT AND ASSOCIATED MOISTURE TO LIFT BACK NORTHWARD THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... EARLY MORNING IR SATL IMAGERY SHOWS ONLY A FEW PATCHES OF CIRRUS ACROSS CENTRAL PENN. THE MAIN CLOUD SHIELD...ASSOCIATED WITH A SW- NE ORIENTED FRONTAL SYSTEM...EXTENDS FROM THE MID MS VLY NEWD INTO THE GREAT LAKES. EXPECT A MOSTLY SUNNY SKY ACROSS THE CENTRAL AND ERN ZONES THROUGH MIDDAY WITH INCREASING CLOUDS INVADING THE NW MTNS BY LATE MORNING. A DEEP-LAYER WSWLY FLOW ALOFT...EMBEDDED WITH SEVERAL WEAK SHRT/WV IMPULSES...WILL EXTEND ACROSS THE SERN HALF OF THE CONUS FROM THE DESERT SW ACROSS THE PLAINS INTO THE NORTHEAST/MID ATLANTIC TODAY. MEANWHILE AT THE SFC...THE AFOREMENTIONED COLD FRONT WILL SPREAD ESEWD THROUGH THE NERN STATES/NEW ENGLAND BY THIS EVE...BECOMING QUASI-STATIONARY SOUTH OF THE MASON-DIXON LINE TONIGHT. AHEAD OF THE FRONT...TEMPERATURES WILL AGAIN SOAR TO NEAR RECORD LEVELS ACROSS CENTRAL/ERN PENN. FURTHER N/W...CLOUD COVER WILL HOLD AFTN TEMPS IN THE U60S-70S /WHICH IS STILL SEVERAL DEGREES ABOVE NORMAL FOR LATE APRIL/. LOOK FOR SOME SCTD CU TO POP-UP BY THE LATE MORNING INTO THE EARLY AFTN ESP ACROSS THE WRN ALLEGHENIES. BY LATE IN THE DAY...A RIBBON OF LOW-MID 50S DEWPOINTS/HI PWATS ARE PROGGED TO PRECEDE THE FRONTAL BOUNDARY AS IT APPROACHES THE STATE FROM THE NORTHWEST. STRONG SFC HEATING AHEAD OF THE FRONT WILL PROMOTE A WELL-MIXED BLYR/STEEP LOW-LEVEL LAPSE RATE ENVIRONMENT -- WHICH IS VERY EVIDENT WHEN EXAMINING FORECAST SOUNDINGS. THE INVERTED-V CHARACTER OF THE SOUNDINGS SUPPORTS AN ISOLD STRONG WIND GUST THREAT WITH ANY TSTORMS THAT DEVELOP ALONG/AHEAD OF THE COLD FRONT. HOWEVER...WEAK LOW LEVEL MSTR FLUX CONVERGENCE/UNIFORM WEST-SOUTHWEST LOW LEVEL FLOW COMBINED WITH MEAGER MID-LEVEL LAPSE RATES SUGGESTS THAT OVERALL CONVECTIVE DEVELOPMENT WILL BE LIMITED. THE COLD FRONT WILL WAGGLE SOUTH TONIGHT...BECOMING NEARLY STATIONARY SOUTH OF THE MASON DIXON LINE. THE LOW LEVEL FLOW WILL BECOME INCREASINGLY ANTICYCLONIC...WITH SOME CLEARING ACROSS THE NORTHERN TIER. && .SHORT TERM /WEDNESDAY/... SURFACE COLD FRONTAL BOUNDARY PUSHES WELL SOUTH OF PENN EARLY WEDNESDAY (INTO CENTRAL VA) WHILE THE 850 MB FRONT STALLS NEAR THE MASON/DIXON LINE. THE 850 MB FLOW VEERS AROUND FAIRLY QUICKLY TO THE NORTHEAST EARLY IN THE MORNING ACROSS MUCH OF THE CWA...THEN EAST SOUTHEAST BY THE MID TO LATE AFTERNOON HOURS. LIGHT RAIN WILL SLIDE SOUTH WITH THE FRONT AND BECOME CONFINED MAINLY TO THE SOUTHERN THIRD TO HALF OF THE STATE IN THE AFTERNOON. TEMPS WILL BE A FEW TO SEVERAL DEG F BELOW NORMAL... DUE TO THE EXTENSIVE CLOUD COVER AND LLVL EASTERLY FLOW. THERE COULD BE A SHARP NRN EDGE TO THE LAYERED CLOUDS ACROSS THE NCENT PENN MTNS FROM LATER WED MORNING THROUGH EARLY WED NIGHT WHERE UPSTREAM...MEAN SFC TO 5 KFT AGL OVER LAND TRAJECTORIES FROM SRN NEW ENGLAND SHOULD ADVECT NOTABLY DRIER AIR. PAINTED CLOUD COVER IN THE 25 TO 30 PERCENT RAIN THERE DURING THAT PERIOD...WHILE THE SOUTHERN HALF OF THE STATE LIKELY SEES 80 TO 100 PERCENT CLOUD COVER DURING THAT TIME. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... THE ANOMALOUS EAST TO SE 925 - 850 MB FLOW (-1 TO -2 STANDARD DEVIATIONS) WILL PERSIST THROUGH AT LEAST THE FIRST HALF OF WED NIGHT...BEFORE VEERING MORE TWD THE SOUTH AND INCREASING DURING THE DAY THURSDAY...ATOP THE GENERAL SERLY SFC FLOW. AFTER A RATHER BRIEF...6-12 HR DIP IN PWATS TO 12-16 MM ACROSS THE NRN HALF OF PENN WEDNESDAY AFTERNOON AND EARLY WEDNESDAY NIGHT...DEEP LAYER MOISTURE WILL SURGE BACK NORTH INTO THE COMMONWEALTH WITH PRECIP WATER CLIMBING TO 25 TO 30 MM THURSDAY AFTERNOON AND NIGHT. MODEL SOUNDINGS STILL APPEAR TOO STABLE FOR EVEN ELEVATED CONVECTION/TSRA THURSDAY...THOUGH I SUSPECT THAT THE SREFS INCREASING S TO SW FLOW ALOFT MAY HELP TO MAINTAIN SOME WEAKENING OHIO VALLEY TSRA INTO THE WRN PENN MTNS LATER THURSDAY AFTERNOON. ANOTHER COOL DAY ON TAP FOR THURSDAY. HIGHS TEMPS MAY BE LIMITED TO THE UPPER 50S TO AROUND 60F FOR A GOOD CHUNK OF THE CWA...WHICH WILL BE 5 OR 6F BELOW NORMAL AT PLACES SUCH AS KUNV...KAOO..KIPT AND KMDT. BOOSTED POPS ABOUT 10 TO 20 PERCENT...TO THE HIGH LIKELY CATEGORY FOR THURSDAY AFTERNOON AND NIGHT AS THE NOSE OF THE 40-50KT 850 MB JET HEADS TOWARD US FROM THE OHIO RIVER VALLEY BENEATH A RATHER PRONOUNCED ENTRANCE REGION TO A JET STREAK SLIDING TO OUR NORTH. THE LLVL (925-850 MB) SSW TO SW WIND MAX OF 35 TO 45 KTS WILL REMAIN OVER PENN THROUGH MUCH OF FRIDAY HELPING TO SUPPORT PERSISTENT ABOVE NORMAL PRECIP WATER OF 28 TO 35 MM. SHOULD WE BE ABLE TO DEVELOP SIGNIFICANT BREAKS IN THE CLOUD COVER FRIDAY...WE COULD SEE A SIGNIFICANT SEVERE WEATHER OUTBREAK...ESPECIALLY ACROSS THE SW MTNS...EAST TO THE LOWER SUSQ VALLEY WHERE SFC BASED CAPES WILL SURGE TO 1500-1800 J/KG WITH 0-1 KM EHI AOA 1M2/S2. SEVERAL ROUNDS OF SHOWERS...AND EVEN A PERIOD OR TWO OF STEADY RAIN DURING THE THURSDAY THROUGH FRIDAY NIGHT TIME PERIOD WILL BRING WIDESPREAD 0.50 TO 0.75 36 TO 48 HR RAINFALL AMOUNTS...WITH THE POTENTIAL FOR UP TO 1.5 INCHES WHERE THUNDERSTORMS OCCUR. THE COLD FRONT FINALLY SLIDES SE ACROSS THE STATE FRIDAY NIGHT INTO SATURDAY MORNING...FOLLOWED BY COOLER BUT GENERALLY DRY WEATHER FOR THIS WEEKEND INTO EARLY NEXT WEEK. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... VFR CONDS WILL REMAIN IN PLACE THRU MOST OF TDY. SCT-BKN CUMULUS DEVELOPMENT /BASES 4-6KFT AGL/ LKLY BY THIS AFTN. LATEST GUIDANCE SUPPORTS ARRIVAL OF LOWER CIGS NW-SE AFT 21Z AS A COLD FRONT SPREADS SEWD ACROSS THE REGION. WSWLY SFC WND GUSTS BTWN 15-20KTS EXPECTED AHEAD OF THE FRONT BY EARLY AFTN AS BLYR BECOMES WELL MIXED. OCCNL SHRA WILL GIVE WAY TO CLEARING NORTH...BUT LOW CLOUDS WILL LKLY LINGER OVER THE SOUTH TONIGHT. OUTLOOK... WED...VFR NORTH. VFR/MVFR CENTRAL. MVFR/IFR SOUTH. THU...BCMG MVFR/IFR ALL SITES IN DEVELOPING RA. FRI-SAT...IFR/MVFR SHRA ASSOC WITH FROPA...IMPROVING TO VFR W-E LATE. && .FIRE WEATHER... FIRE DANGER WILL AGAIN BE ELEVATED THIS AFTERNOON ACROSS CENTRAL AND EASTERN PENNSYLVANIA AS RELATIVE HUMIDITY VALUES APPROACH 30 PERCENT AND WEST SOUTHWEST WINDS OCCASIONALLY GUST BETWEEN 15 AND 25 MPH. HOWEVER...RED FLAG CRITERIA IS NOT ANTICIPATED AT THIS TIME. && .CLIMATE... NEAR RECORD HIGH TEMPERATURES ARE EXPECTED AGAIN TODAY ACROSS CENTRAL AND EASTERN PENNSYLVANIA. OFFICIAL RECORDS AT WILLIAMSPORT AND HARRISBURG ARE IN JEOPARDY. THE RECORD HIGH TEMPERATURE FOR WILLIAMSPORT IS 91 DEGREES SET BACK IN 1990. THE RECORD HIGH TEMPERATURE FOR HARRISBURG IS 90 DEGREES SET BACK IN 1957. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/STEINBUGL NEAR TERM...STEINBUGL SHORT TERM...DANGELO/LAMBERT LONG TERM...LACORTE/LAMBERT AVIATION...STEINBUGL FIRE WEATHER...STEINBUGL CLIMATE...STEINBUGL
Hazardous weather outlook, Apr 28, 4:40 AM EDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 440 AM EDT TUE APR 28 2009 PAZ004-005-290845- WARREN-MCKEAN- 440 AM EDT TUE APR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-290845- POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET- BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 440 AM EDT TUE APR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. FIRE DANGER WILL BE ELEVATED THIS AFTERNOON AS RELATIVE HUMIDITY VALUES APPROACH 30 PERCENT AND WEST SOUTHWEST WINDS OCCASIONALLY GUST BETWEEN 15 AND 25 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. STEINBUGL/LAMBERT
Nearby
Red Flag Warnings in Pennsylvania, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.